2014, 7(6): 1149-1163. doi: 10.3934/dcdss.2014.7.1149

Well-posedness for the BBM-equation in a quarter plane

1. 

Department of Mathematics, Statistics and Computer Science, University of Illinois at Chicago, Chicago, IL 60607, United States

2. 

Department of Mathematical Sciences, University of Memphis, Memphis, Tennessee, 38152

3. 

Institute of Applied Mathematical Sciences, National Taiwan University, Taipei, Taiwan

Received  July 2013 Revised  December 2013 Published  June 2014

The so-called wave-maker problem for the $BBM$-equation is studied on the half-line. Improving on earlier results, global well-posedness is established for square-integrable initial data and boundary data that is only assumed to be locally bounded.
Citation: Jerry L. Bona, Hongqiu Chen, Chun-Hsiung Hsia. Well-posedness for the BBM-equation in a quarter plane. Discrete & Continuous Dynamical Systems - S, 2014, 7 (6) : 1149-1163. doi: 10.3934/dcdss.2014.7.1149
References:
[1]

L. Abdelohaub, J. L. Bona, M. Felland and J.-C. Saut, Nonlocal models for nonlinear, dispersive waves,, Physica D, 40 (1989), 360. doi: 10.1016/0167-2789(89)90050-X.

[2]

T. B. Benjamin, J. L. Bona and J. J. Mahony, Model equations for long waves in nonlinear dispersive systems,, Philos. Trans. Royal Soc. London, 272 (1972), 47. doi: 10.1098/rsta.1972.0032.

[3]

B. Boczar-Karakiewicz, J. L. Bona, W. Romanczyk and E. B. Thornton, Seasonal and interseasonal variability of sand bars at Duck, NC, USA. Observations and model predictions,, submitted., ().

[4]

J. L. Bona and P. J. Bryant, A mathematical model for long waves generated by wavemakers in non-linear dispersive systems,, Proc. Cambridge Philos. Soc., 73 (1973), 391. doi: 10.1017/S0305004100076945.

[5]

J. L. Bona, On solitary waves and their role in the evolution of long waves,, in Applications of Nonlinear Analysis in the Physical Sciences (ed. H. Amann, (): 183.

[6]

J. L. Bona and H. Chen, Well-posedness for regularized nonlinear dispersive wave equations,, Discrete Continuous Dyn. Systems, 23 (2009), 1253. doi: 10.3934/dcds.2009.23.1253.

[7]

J. L. Bona, H. Chen, S. Sun and B.-Y. Zhang, Comparison of quarter-plane and two-point boundary value problems: The BBM-equation,, Discrete Continuous Dyn. Systems, 13 (2005), 921. doi: 10.3934/dcds.2005.13.921.

[8]

J. L. Bona and V. A. Dougalis, An initial and boundary value problem for a model equation for propagation of long waves,, J. Math. Anal. Appl., 75 (1980), 503. doi: 10.1016/0022-247X(80)90098-0.

[9]

J. L. Bona and L. Luo, Initial-boundary-value problems for model equations for the propagation of long waves,, in Evolution Equations (ed. G. Gerreyra, (1995), 65.

[10]

J. L. Bona, W. G. Pritchard and L. R. Scott, An evaluation of a model equation for water waves,, Philos. Trans. Royal. Soc. London, 302 (1981), 457. doi: 10.1098/rsta.1981.0178.

[11]

J. L. Bona, S. Sun and B.-Y. Zhang, A non-homogeneous boundary-value problem for the Korteweg-de Vries equation in a quarter plane,, Trans. American Math. Soc., 354 (2002), 427. doi: 10.1090/S0002-9947-01-02885-9.

[12]

J. L. Bona, S. Sun and B.-Y. Zhang, A nonhomogeneous boundary-value problem for the Korteweg-de Vries equation posed on a finite domain,, Comm. Partial Differential Eqns., 28 (2003), 1391. doi: 10.1081/PDE-120024373.

[13]

J. L. Bona, S. Sun and B.-Y. Zhang, Nonhomogeneous boundary-value problems for the one-dimensional nonlinear Schrödinger equation,, to appear., ().

[14]

J. L. Bona and N. Tzvetkov, Sharp well-posedness results for the BBM-equation,, Discrete Continuous Dyn. Systems, 23 (2009), 1241. doi: 10.3934/dcds.2009.23.1241.

[15]

J. L. Bona and V. Varlamov, Wave generation by a moving boundary,, Contemp. Math., 371 (2005), 41. doi: 10.1090/conm/371/06847.

[16]

J. L. Bona and R. Winther, The Korteweg-de Vries equation posed in a quarter plane,, SIAM J. Math. Anal., 14 (1983), 1056. doi: 10.1137/0514085.

[17]

J. L. Bona and R. Winther, The Korteweg-de Vries equation in a quarter plane, continuous dependence results,, Differential and Integral Eq., 2 (1989), 228.

[18]

M. Chen, Equations for bi-directional waves over an uneven bottom,, Mathematics and Computers in Simulation, 62 (2003), 3. doi: 10.1016/S0378-4754(02)00193-3.

[19]

T. Colin and J.-M. Ghidaglia, An initial-boundary-value problem for the Korteweg-de Vries equation posed on a finite interval,, Adv. Differential Eq., 6 (2001), 1463.

[20]

T. Colin and M. Gisclon, An initial-boundary-value problem that approximates the quarter-plane problem for the Korteweg-de Vries equation,, Nonlinear Analysis: Theory, 46 (2001), 869. doi: 10.1016/S0362-546X(00)00155-3.

[21]

J. E. Colliander and C. E. Kenig, The generalized Korteweg-de Vries equation on the half line,, Commun. Partial Differential Eqns., 27 (2002), 2187. doi: 10.1081/PDE-120016157.

[22]

B. Guo and J. Shen, Laguerre-Galerkin method for nonlinear partial differential equations on a semi-infinite interval,, Numer. Math., 86 (2000), 635. doi: 10.1007/PL00005413.

[23]

J. Hammack, A note on tsunamis: Their generation and propagation in an ocean of uniform depth,, J. Fluid Mech., 60 (1973), 769. doi: 10.1017/S0022112073000479.

[24]

J. Holmer, The initial-boundary value problem for the Korteweg-de Vries equation,, Comm. Partial Differential Eqns., 31 (2006), 1151. doi: 10.1080/03605300600718503.

[25]

H. Kalisch and J. L. Bona, Models for internal waves in deep water,, Discrete Cont. Dynamical Systems, 6 (2000), 1. doi: 10.3934/dcds.2000.6.1.

[26]

D. H. Peregrine, Calculations of the development of an undular bore,, J. Fluid Mech., 25 (1966), 321.

show all references

References:
[1]

L. Abdelohaub, J. L. Bona, M. Felland and J.-C. Saut, Nonlocal models for nonlinear, dispersive waves,, Physica D, 40 (1989), 360. doi: 10.1016/0167-2789(89)90050-X.

[2]

T. B. Benjamin, J. L. Bona and J. J. Mahony, Model equations for long waves in nonlinear dispersive systems,, Philos. Trans. Royal Soc. London, 272 (1972), 47. doi: 10.1098/rsta.1972.0032.

[3]

B. Boczar-Karakiewicz, J. L. Bona, W. Romanczyk and E. B. Thornton, Seasonal and interseasonal variability of sand bars at Duck, NC, USA. Observations and model predictions,, submitted., ().

[4]

J. L. Bona and P. J. Bryant, A mathematical model for long waves generated by wavemakers in non-linear dispersive systems,, Proc. Cambridge Philos. Soc., 73 (1973), 391. doi: 10.1017/S0305004100076945.

[5]

J. L. Bona, On solitary waves and their role in the evolution of long waves,, in Applications of Nonlinear Analysis in the Physical Sciences (ed. H. Amann, (): 183.

[6]

J. L. Bona and H. Chen, Well-posedness for regularized nonlinear dispersive wave equations,, Discrete Continuous Dyn. Systems, 23 (2009), 1253. doi: 10.3934/dcds.2009.23.1253.

[7]

J. L. Bona, H. Chen, S. Sun and B.-Y. Zhang, Comparison of quarter-plane and two-point boundary value problems: The BBM-equation,, Discrete Continuous Dyn. Systems, 13 (2005), 921. doi: 10.3934/dcds.2005.13.921.

[8]

J. L. Bona and V. A. Dougalis, An initial and boundary value problem for a model equation for propagation of long waves,, J. Math. Anal. Appl., 75 (1980), 503. doi: 10.1016/0022-247X(80)90098-0.

[9]

J. L. Bona and L. Luo, Initial-boundary-value problems for model equations for the propagation of long waves,, in Evolution Equations (ed. G. Gerreyra, (1995), 65.

[10]

J. L. Bona, W. G. Pritchard and L. R. Scott, An evaluation of a model equation for water waves,, Philos. Trans. Royal. Soc. London, 302 (1981), 457. doi: 10.1098/rsta.1981.0178.

[11]

J. L. Bona, S. Sun and B.-Y. Zhang, A non-homogeneous boundary-value problem for the Korteweg-de Vries equation in a quarter plane,, Trans. American Math. Soc., 354 (2002), 427. doi: 10.1090/S0002-9947-01-02885-9.

[12]

J. L. Bona, S. Sun and B.-Y. Zhang, A nonhomogeneous boundary-value problem for the Korteweg-de Vries equation posed on a finite domain,, Comm. Partial Differential Eqns., 28 (2003), 1391. doi: 10.1081/PDE-120024373.

[13]

J. L. Bona, S. Sun and B.-Y. Zhang, Nonhomogeneous boundary-value problems for the one-dimensional nonlinear Schrödinger equation,, to appear., ().

[14]

J. L. Bona and N. Tzvetkov, Sharp well-posedness results for the BBM-equation,, Discrete Continuous Dyn. Systems, 23 (2009), 1241. doi: 10.3934/dcds.2009.23.1241.

[15]

J. L. Bona and V. Varlamov, Wave generation by a moving boundary,, Contemp. Math., 371 (2005), 41. doi: 10.1090/conm/371/06847.

[16]

J. L. Bona and R. Winther, The Korteweg-de Vries equation posed in a quarter plane,, SIAM J. Math. Anal., 14 (1983), 1056. doi: 10.1137/0514085.

[17]

J. L. Bona and R. Winther, The Korteweg-de Vries equation in a quarter plane, continuous dependence results,, Differential and Integral Eq., 2 (1989), 228.

[18]

M. Chen, Equations for bi-directional waves over an uneven bottom,, Mathematics and Computers in Simulation, 62 (2003), 3. doi: 10.1016/S0378-4754(02)00193-3.

[19]

T. Colin and J.-M. Ghidaglia, An initial-boundary-value problem for the Korteweg-de Vries equation posed on a finite interval,, Adv. Differential Eq., 6 (2001), 1463.

[20]

T. Colin and M. Gisclon, An initial-boundary-value problem that approximates the quarter-plane problem for the Korteweg-de Vries equation,, Nonlinear Analysis: Theory, 46 (2001), 869. doi: 10.1016/S0362-546X(00)00155-3.

[21]

J. E. Colliander and C. E. Kenig, The generalized Korteweg-de Vries equation on the half line,, Commun. Partial Differential Eqns., 27 (2002), 2187. doi: 10.1081/PDE-120016157.

[22]

B. Guo and J. Shen, Laguerre-Galerkin method for nonlinear partial differential equations on a semi-infinite interval,, Numer. Math., 86 (2000), 635. doi: 10.1007/PL00005413.

[23]

J. Hammack, A note on tsunamis: Their generation and propagation in an ocean of uniform depth,, J. Fluid Mech., 60 (1973), 769. doi: 10.1017/S0022112073000479.

[24]

J. Holmer, The initial-boundary value problem for the Korteweg-de Vries equation,, Comm. Partial Differential Eqns., 31 (2006), 1151. doi: 10.1080/03605300600718503.

[25]

H. Kalisch and J. L. Bona, Models for internal waves in deep water,, Discrete Cont. Dynamical Systems, 6 (2000), 1. doi: 10.3934/dcds.2000.6.1.

[26]

D. H. Peregrine, Calculations of the development of an undular bore,, J. Fluid Mech., 25 (1966), 321.

[1]

Gen Nakamura, Michiyuki Watanabe. An inverse boundary value problem for a nonlinear wave equation. Inverse Problems & Imaging, 2008, 2 (1) : 121-131. doi: 10.3934/ipi.2008.2.121

[2]

Runzhang Xu, Mingyou Zhang, Shaohua Chen, Yanbing Yang, Jihong Shen. The initial-boundary value problems for a class of sixth order nonlinear wave equation. Discrete & Continuous Dynamical Systems - A, 2017, 37 (11) : 5631-5649. doi: 10.3934/dcds.2017244

[3]

Linglong Du, Caixuan Ren. Pointwise wave behavior of the initial-boundary value problem for the nonlinear damped wave equation in $\mathbb{R}_{+}^{n} $. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3265-3280. doi: 10.3934/dcdsb.2018319

[4]

Ning-An Lai, Yi Zhou. Blow up for initial boundary value problem of critical semilinear wave equation in two space dimensions. Communications on Pure & Applied Analysis, 2018, 17 (4) : 1499-1510. doi: 10.3934/cpaa.2018072

[5]

Nakao Hayashi, Seishirou Kobayashi, Pavel I. Naumkin. Nonlinear dispersive wave equations in two space dimensions. Communications on Pure & Applied Analysis, 2015, 14 (4) : 1377-1393. doi: 10.3934/cpaa.2015.14.1377

[6]

Jean Ginibre, Giorgio Velo. Modified wave operators without loss of regularity for some long range Hartree equations. II. Communications on Pure & Applied Analysis, 2015, 14 (4) : 1357-1376. doi: 10.3934/cpaa.2015.14.1357

[7]

Ivonne Rivas, Muhammad Usman, Bing-Yu Zhang. Global well-posedness and asymptotic behavior of a class of initial-boundary-value problem of the Korteweg-De Vries equation on a finite domain. Mathematical Control & Related Fields, 2011, 1 (1) : 61-81. doi: 10.3934/mcrf.2011.1.61

[8]

Jerry Bona, Hongqiu Chen. Well-posedness for regularized nonlinear dispersive wave equations. Discrete & Continuous Dynamical Systems - A, 2009, 23 (4) : 1253-1275. doi: 10.3934/dcds.2009.23.1253

[9]

Hongqiu Chen, Jerry L. Bona. Periodic traveling--wave solutions of nonlinear dispersive evolution equations. Discrete & Continuous Dynamical Systems - A, 2013, 33 (11&12) : 4841-4873. doi: 10.3934/dcds.2013.33.4841

[10]

Jerry L. Bona, Laihan Luo. More results on the decay of solutions to nonlinear, dispersive wave equations. Discrete & Continuous Dynamical Systems - A, 1995, 1 (2) : 151-193. doi: 10.3934/dcds.1995.1.151

[11]

V. A. Dougalis, D. E. Mitsotakis, J.-C. Saut. On initial-boundary value problems for a Boussinesq system of BBM-BBM type in a plane domain. Discrete & Continuous Dynamical Systems - A, 2009, 23 (4) : 1191-1204. doi: 10.3934/dcds.2009.23.1191

[12]

C. I. Christov, M. D. Todorov. Investigation of the long-time evolution of localized solutions of a dispersive wave system. Conference Publications, 2013, 2013 (special) : 139-148. doi: 10.3934/proc.2013.2013.139

[13]

A. Kh. Khanmamedov. Long-time behaviour of wave equations with nonlinear interior damping. Discrete & Continuous Dynamical Systems - A, 2008, 21 (4) : 1185-1198. doi: 10.3934/dcds.2008.21.1185

[14]

H. A. Erbay, S. Erbay, A. Erkip. Long-time existence of solutions to nonlocal nonlinear bidirectional wave equations. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2877-2891. doi: 10.3934/dcds.2019119

[15]

H. A. Erbay, S. Erbay, A. Erkip. The Camassa-Holm equation as the long-wave limit of the improved Boussinesq equation and of a class of nonlocal wave equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6101-6116. doi: 10.3934/dcds.2016066

[16]

Tai-Chia Lin. Vortices for the nonlinear wave equation. Discrete & Continuous Dynamical Systems - A, 1999, 5 (2) : 391-398. doi: 10.3934/dcds.1999.5.391

[17]

Tzong-Yow Lee and Fred Torcaso. Wave propagation in a lattice KPP equation in random media. Electronic Research Announcements, 1997, 3: 121-125.

[18]

Chang-Yeol Jung, Alex Mahalov. Wave propagation in random waveguides. Discrete & Continuous Dynamical Systems - A, 2010, 28 (1) : 147-159. doi: 10.3934/dcds.2010.28.147

[19]

Vladimir V. Varlamov. On the initial boundary value problem for the damped Boussinesq equation. Discrete & Continuous Dynamical Systems - A, 1998, 4 (3) : 431-444. doi: 10.3934/dcds.1998.4.431

[20]

Hongwei Zhang, Qingying Hu. Asymptotic behavior and nonexistence of wave equation with nonlinear boundary condition. Communications on Pure & Applied Analysis, 2005, 4 (4) : 861-869. doi: 10.3934/cpaa.2005.4.861

2017 Impact Factor: 0.561

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (0)

Other articles
by authors

[Back to Top]